Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


re: two recent questions
Feb 23, 2006

I'd like to help you with some of these questions. One person recently asked you about her asymmetrical fat accumulation. In her question, she mentioned that her lower body is "lipoatrophied". This is a reflection of her doctor's (and many doctors including on this site) lazy diagnosing. Someone with major body shape changes that include buffalo hump and belly fat increases does not have "lipoatrophied" legs. She is experiencing muscle wasting on her legs - plain and simple. "Lipoatrophy" does not cause thinning legs in people with fat accumulation problems. This is a common misconception in the HIV med community, and it's unacceptable.

Secondly, someone recently asked you about his urine color - that since on meds, his urine has become darker. You told him it was most likely a dehydration issue or intake of dyes. Again, I would like to offer my expertise on this subject. You were right, in normal healthy people, dark or colored urine reflects dehydration, kidney problems, or intake of dyes. But when cancer or infectious disease results in the gradual breakdown of lean body mass, excess nitrogen is released in the urine, making it a darker, or more yellow color. Such a person should check his/her CPK levels for further evidence of muscle wasting. If it is confirmed that CPK levels are exponentially higher than normal range, and in turn, the doctor diagnoses wasting syndrome, the patient is really at a stand still because there are no effective therapies as of yet that halt or reverse muscle wasting in the setting of HIV infection. Anabolics merely mask the damage while agitating the underlying mechanisms causing the wasting. So they are not a good idea. Growth hormone is very iffy because while it does address the issue of regeneration (the needed ingredient to reverse wasting) it also has the power to increase viral levels and tumor tissue, inflammation, etc. So unless the person has an undetectable viral load, growth hormone is not something to play around with.

By the way, I've encountered many doctors who have laughed at some of what I'm saying right now. If you would like to demonstrate for yourself the effects of growth hormone on viral levels, take someone with geographic tongue, herpes sores, patches on the inner cheeks, etc, and administer the amino acid "arginine" to them, and observe the growth and opening of these sores and patches and the appearance of new ones. Arginine is the amino acid with the strongest influence on growth hormone levels, and even at that low dose, it spikes viral levels enough to agitate herpes infections and other infections of the like. Now imagine what a full shot of pure growth hormone can do to viral levels.

And I do understand that growth hormone has immune system benefits - it increases thymic mass which in turn increases T cells. But overall, the risk of spiking viral load isnt worth the benefit of spiking T cells.

So in a nutshell, many of these body shape changes are still being caused by muscle wasting, and there is still no cure or effective treatment for the halting or reversing of wasting syndrome - other than introducing haart to a treatment naive patient and suppressing his/her viral load for the first time.

Response from Dr. Henry

Thanks for posting your thoughtful comments.



Previous
swollen parotid glands
Next
HIV & Lower Extremity Pains

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement